Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Miami, FL

August 24, 2019Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Aug 24, 2019, 1:48 PM EDT for Palm Beach County, Florida. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 1:48 PM EDT (17:48 UTC)
Expired
Aug 24, 2019, 3:15 PM EDT
In force
87 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS52 KMFL 241748
FFWMFL
FLC099-242045-
/O.NEW.KMFL.FF.W.0006.190824T1748Z-190824T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
148 PM EDT Sat Aug 24 2019

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Eastern Palm Beach County in southeastern Florida...

* Until 445 PM EDT.

* At 148 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach and
  Wellington.

LAT...LON 2690 8004 2641 7999 2641 8028 2691 8027

$$

SPM
1 follow-up statement
202 
WGUS72 KMFL 241915
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
315 PM EDT Sat Aug 24 2019

FLC099-241924-
/O.CAN.KMFL.FF.W.0006.000000T0000Z-190824T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palm Beach FL-
315 PM EDT Sat Aug 24 2019

...THE FLASH FLOOD WARNING FOR EASTERN PALM BEACH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
signigicant threat. However a flood advisory remain in effect, and 
minor flooding is expected to continue. Please continue to heed any 
remaining road closures.

LAT...LON 2690 8004 2641 7999 2641 8028 2691 8027

$$

SPM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:16 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 24, 1:16 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
116 PM EDT Sat Aug 24 2019

.AVIATION...Weak area of low pressure drifting away will continue
to bring SHRA/TSRA across region today. VCSH possible for east
coast terminals through much of TAF cycle, with VCTS through this
afternoon as prevailing SSW flow around low collides with SE
seabreeze. VCSH for KAPF to start, with late day TSRA potential.
Winds become light/vrb overnight as low moves away, with a little
stronger SSW flow tomorrow afternoon. Sun afternoon SHRA/TSRA
potential still high, favoring the east coast.

&&

.PREV DISCUSSION... /issued 1058 AM EDT Sat Aug 24 2019/

UPDATE...Visible satellite loops this morning show the location of
the broad low ambling across the region very well as it is center
near Lake Okeechobee. Overall wind flow is light, but now turning
south-southwest along the east coast and north-northwest along the
Gulf coast.

August heating along with the rich tropical environment is now
kicking off more showers and storms after a few hours minimum in
activity across land. Satellite imagery shows rapidly increasing
cumulus development, and mesoscale models track well with coverage
quickly increasing by midday and through the afternoon across much
of the region.

Morning sounding has a very tropical profile, and the main concern
this afternoon will continue to be locally heavy rainfall. While
this concern will be area-wide, flow around the low will lead to
two convergence zones, one across the Gulf coast and another along
the east coast. No Flood Watch needed given the more limited
rainfall the past few days which gives some room for rain, but the
wind flow will allow for some training of heavy rain. The earlier
round of heavy rain in parts of Palm Beach County will make this
area particularly suceptible to flooding from this kind of
activity.

Waterspouts will be a concern over the local waters, and can't
rule out funnel clouds over land, especially if a weak east coast
seabreeze does develop.

PREV DISCUSSION... /issued 253 AM EDT Sat Aug 24 2019/

DISCUSSION...
The main story for the weekend is the area of low pressure sitting
over South Florida. While it is tropical in nature, no significant
development is forecast while the low is over the area. Models
show the low meandering around the area for the next 24 to 36
hours, bringing increased chances for showers and thunderstorms.
However, given the tropical nature, and 500mb temperatures around
-5.5C to -6C, would expect the lightning to be fairly limited
 today in count, but still possible. The GFS is showing plenty of
 surface based CAPE today, with values ranging from around 900
 J/Kg to well over 2000 J/Kg, varying spatially and temporally.
 The GFS is showing the PWATs to exceed 2 inches, and may be near
 2.5 inches at times. This would bring heavy rain to the area,
 which may also bring some localized flooding, mainly in the urban
 areas where streets may flood due to poor drainage and in low
 laying areas.

The low should begin to move off to the northeast  sometime on
Sunday, and could possibly develop into a tropical system once it
leaves the area and the center returns to the marine environment.
However, both the GFS and the ECMWF are hinting at the system
perhaps being a hybrid, with a training cold front behind it. This
is seen in the surface wind fields, with a wind shift along a
boundary from the Gulf waters, through the Ft Myers area, to the
western edge of Lake Okeechobee, and northeast through the Vero
Beach area. This boundary may act as a focus for some convection
on Sunday, especially in the Lake region. By Sunday night,
the boundary become diffuse and the wind becomes more uniform out
of the southwest.

As the system departs the area, the GFS and the ECMWF diverge as
to what type of weather to expect. the ECMWF keeps showers and
storms over the area, even with a surface high building, as well
as a 500mb ridge. The GFS has similar features, but is drier for
the beginning of the week, with what appears to be a dry slot
behind the developing system. For now, kept Monday afternoon as
fairly active with showers and thunderstorms, and backed off on
PoPs for Tuesday, but still have a chance of convection, mainly in
the afternoon.

By the middle of the week, the models show a 500mb trough digging
into the southeast US, with the main low pressure system well to
the north, over the Hudson Bay. Both the GFS and ECMWF show a very
long cold front moving into North Florida during the latter half
of the week, helping to bring additional instability to the area,
as well as keeping moisture in place. Both models are also hinting
that another surface low may develop over the region, along the
stalled frontal boundary. This would help to enhance convective
activity for Thursday and Friday. For now, kept PoPs in the chance
range.

Temperature wise, the models are coming in with seasonable temps
through the forecast period, with highs around 90 and lows in the
mid to upper 70s.

MARINE...
A low pressure system, sitting over South Florida, will keep the
winds generally out of the south for the Atlantic waters, and
northerly for the Gulf today. As the system begins to exit the
area on Sunday, the wind should eventually become more uniform out
of the southwest across the area. The low will keep chances for
showers and thunderstorms over all South Florida waters through
the weekend, and into the beginning of the week. Some of the
showers and storms may bring locally rough marine conditions as
well as a moderate risk for waterspouts this weekend, and possibly
Monday.

Otherwise, seas are forecast to be generally one to two feet
through the forecast period, with seas increasing to around three
feet in the offshore Atlantic periodically through the week.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  92  77  92 /  20  60  30  70
Fort Lauderdale  78  91  78  91 /  30  60  30  70
Miami            77  91  78  92 /  30  50  30  60
Naples           76  89  78  89 /  30  40  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...88/ALM
Hazardous weather outlook, Aug 24, 11:30 AM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1130 AM EDT Sat Aug 24 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1130 AM EDT Sat Aug 24 2019

...Periods of Heavy Rainfall Possible As Low Moves Over Region...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Deep tropical moisture will bring widespread showers
across South Florida, but thunderstorm activity will remain more
scattered. The highest thunderstorm threat will be across inland
Southwest Florida this afternoon. The main hazards are heavy
rainfall, lightning, and gusty winds.

Flooding: Bands of showers and storms will move across South Florida
producing periods of heavy rainfall. This activity may train across
some areas more than once, leading to the threat for more substantial
ponding of water along streets and in low lying areas. This threat
will be highest across urban areas of Southwest Florida and the east
coast metro.

Waterspouts: Several waterspouts are possible across the local South
Florida waters this afternoon.

Wind: Showers and isolated thunderstorms may produce gusty winds
over 30 knots across the local waters this afternoon. The strongest
storms over land may produce wind gusts in excess of 45 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of showers and thunderstorms with heavy rainfall are
possible through the weekend, before returning to more of a typical
summer time weather pattern next week. Lightning and some street
flooding are possible with the storms this weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high winds and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Aug 24, 10:07 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1007 AM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     WATER SPOUT      2 E DELRAY BEACH        26.46N  80.06W
08/24/2019                   AMZ650             FL   SOCIAL MEDIA

            A WATERSPOUT WAS SPOTTED OFFSHORE IN THE ATLANTIC
            WATERS EAST OF THE DELRAY BEACH MARRIOT.

&&

EVENT NUMBER MFL1900185

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:47 PM EDTSpecial Marine WarningMFL58 min
Aug 23, 11:54 PM EDTSpecial Marine WarningMFL51 min
Aug 24, 4:04 AM EDTSpecial Marine WarningMFL56 min
Aug 24, 4:38 AM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Aug 24, 1:04 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach4 hr

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.